Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 239, NWS New Orleans, LA

September 1, 2000Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Sep 1, 2000, 4:29 PM CDT for Jackson County, Mississippi. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 1, 2000, 4:29 PM CDT (21:29 UTC)
Expired
Sep 1, 2000, 5:30 PM CDT
In force
61 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Jackson County, MS

What was reported inside it

TimeReportWhereRemark
Sep 1, 5:10 PM CDTThunderstorm Wind 52 EVancleave, MSA storm spotter reported a 60 mph wind gust.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

289 
WUUS54 KLIX 012129
SVRNEW
MSC059-012230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
429 PM CDT FRI SEP 1 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...ESCATAWPA...MOSS POINT...PASCAGOULA

* UNTIL 530 PM CDT

* AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF WADE...OR ABOUT 12 MILES SOUTH
  OF LUCEDALE...MOVING SOUTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  2 MILES WEST OF WADE AT 435 PM CDT
  3 MILES EAST OF VANCLEAVE AT 445 PM CDT
  4 MILES WEST OF ESCATAWPA AT 450 PM CDT
  5 MILES WEST OF MOSS POINT AT 500 PM CDT
  OVER GAUTIER...4 MILES WEST OF PASCAGOULA AT 505 PM CDT

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NEW ORLEANS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:30 PM CDT, 59 minutes earlier.

Area forecast discussion, Sep 1, 3:30 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
330 PM CDT FRI SEP 1 2000

THE ETA MODEL APPEARS TO HAVE A DECENT HANDLE ON THE SITUATION AT
THE MOMENT...TARGETING THE AREA SURROUNDING THE MID/UPPER LOW OVER
AL AND A POCKET OF MID LEVEL MOISTURE OVER THE ALKLATEX REGION INTO
CENTRAL LA. A WEDGE OF DRY AIR OVER THE WRN HALF OF MS NOTED ON
SATELLITE HAS BEEN SUPPRESSING CLOUD COVER TODAY. WHILE THE MAIN
SURFACE TROUGH REMAINS ACROSS N CENTRAL LA INTO S CENTRAL MS...
ANOTHER CONVERGENCE BOUNDARY HAS DEVELOPED NEAR THE MS/LA BORDER
BETWEEN KBTR AND KMCB EXTENDING E INTO SE MS. IN ADDITION...RUC DATA
SHOWS AN 850 MB TROUGH BECOMING POSITIONED ACROSS THIS SAME AREA.
VISIBLE IMAGERY SHOWS SOME TCU/SMALL CBS JUST SW OF MCB.

WITH THIS IN MIND...IT APPEARS THERE WILL NOT BE A REPEAT OF THE
WIDESPREAD THUNDERSTORMS/MCS LIKE YESTERDAY. HOWEVER...WIDELY
SCATTERED TO SCATTERED THUNDERSTORMS SHOULD STILL DEVELOP ACROSS THE
REGION LATE THIS AFTERNOON AND EVENING WITH THE -8 TO -12 LIFTED
INDICES SUPPORTING SEVERE THUNDERSTORMS. WILL INCLUDE A REMAINDER OF
THIS AFTERNOON GROUPING TO ACCOUNT FOR THIS.

THE MODELS SHOW THE UPPER LOW MEANDERING NEAR THE LA/GA BORDER
THROUGH SUNDAY...THEN THE LOW SLOWLY FILLS AND MAYBE DRIFTS SOUTH
TOWARDS THE GULF SUNDAY NIGHT INTO TUESDAY. OUR FORECAST AREA WILL
REMAIN IN A GRADIENT REGION OF MOISTURE BETWEEN DRY AIR OVER THE
LOWER MS VALLEY THE MOIST AIR NEAR THE LOW. AT THE SURFACE...A
SURFACE TROUGH WILL REMAIN W-E ACROSS THE GULF COAST REGION WHICH
WILL CONTINUE TO BE A FOCUS FOR THE CONVECTION. LOOKING AT HOW
THINGS ARE DEVELOPING TODAY...WILL TWEAK THE POPS A LITTLE LOWER...
BUT STILL KEEP THEM IN 20 TO 40 PERCENT RANGE THROUGH SUNDAY.

REGARDING THE HEAT AND TEMPERATURES...DRY AIR AND LITTLE CLOUD COVER
HAS ALLOWED THE TEMPERATURE TO SOAR TO 104 DEGREES AT MCB AT 3 PM
WITH THE DEWPOINT DOWN TO 61. MODEL GUIDANCE WILL CONTINUE HAVE A
PROBLEM WITH THE RECORD HEAT WITH THE EXCEPTION OF THE ETA SURFACE
TEMPS WHICH ARE ACTUALLY TOO HIGH IN SOME AREAS. WILL CONTINUE TO GO
MORE WITH PERSISTENCE RATHER THAN THE MUCH COOLER FWC/FAN NUMBERS
FOR DAYTIME HIGHS. NIGHTTIME TEMPS SHOULD CONTINUE TO DROP BELOW
80... EXCEPT NEW ORLEANS AND COASTAL AREAS COULD STAY UP NEAR 80 IF
RAIN DOES NOT COOL THINGS DOWN AND WINDS STAY UP.

FOR THE EXTENDED PERIOD...STATUS QUO LOOKS GOOD ON LABOR DAY...HEAT
WITH ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS. SOME SLIGHT
COOLING MAY OCCUR TUESDAY AND WEDNESDAY WITH SOME THICKNESS COOLING
OCCURRING WITH A SHARPENING TROUGH OVER THE ERN U.S.

MCB 070/103/070/102 2222   BTR 074/101/074/100 2322
MSY 076/097/077/096 3333   GPT 074/095/075/093 3334

.NEW...NONE
.LA...NONE.
.MS...NONE.

22

In the hours before

Special weather statement, Sep 1, 11:05 AM CDT, 5 hours 24 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-020000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1105 AM CDT FRI SEP 1 2000

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

AN BROAD AREA OF LOW PRESSURE OVER THE LOWER MISSISSIPPI VALLEY IN
COMBINATION WITH EXTREME INSTABILITY DUE TO HIGH SURFACE
TEMPERATURES AND HUMIDITY WILL PRODUCE SCATTERED THUNDERSTORMS DURING
THE AFTERNOON AND EVENING.  A LOW PRESSURE TROUGH OVER SOUTH
CENTRAL MISSISSIPPI AND SEA BREEZE AND LAKE BREEZE BOUNDARIES WILL
LIKELY FOCUS THE THUNDERSTORMS WITH SOME OF THE STORMS REACHING
SEVERE LEVELS ACROSS EAST CENTRAL AND SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI.

THE MAIN CONCERN WILL BE DAMAGING WIND GUSTS OF 45 TO 60 MPH...
MARBLE TO DIME SIZED HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY
RAINFALL. THE PERIOD OF HIGHEST THREAT SHOULD ONSET AROUND 2 PM AND
CONTINUE THROUGH 830 PM. MOVEMENT OF THE STORMS WILL VARY DEPENDING
ON SEA BREEZE INTERACTIONS BUT THE PREVAILING MOVEMENT SHOULD BE
TOWARDS THE SOUTH AT 10 TO 15 MPH.

FOR MORE WEATHER INFORMATION VISIT OUR WEB-SITE AT
WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
Special weather statement, Sep 1, 11:20 AM CDT, 5 hours 9 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-020000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 AM CDT FRI SEP 1 2000

...DANGEROUS LEVELS OF HEAT AND HUMIDITY WILL CONTINUE...

HIGH TEMPERATURES ARE EXPECTED TO BE IN THE 95 TO 100 DEGREE
RANGE THIS AFTERNOON WITH HEAT INDICES AT DANGEROUS LEVELS OF 105 TO
115 DEGREES. A FEW LOCATIONS COULD HAVE HEAT INDICES AS HIGH AS
120 DEGREES. SCATTERED THUNDERSTORMS SHOULD SUBSTANTIALLY COOL
TEMPERATURES DURING THE MID TO LATE AFTERNOON HOURS.

THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS OF
HUMIDITY ARE COMBINED WITH THE TEMPERATURE. A HEAT INDEX OF 105
DEGREES IS THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE EXTREME
DISCOMFORT OR PHYSICAL STRESS. THE HEAT INDEX IS MEASURED UNDER
SHADY CONDITIONS...AND DIRECT EXPOSURE TO SUNLIGHT CAN INCREASE THE
HEAT INDEX AS MUCH AS 15 DEGREES.

EFFECTS CAN BE MINIMIZED BY REDUCING OUTDOOR ACTIVITIES...DRINKING
PLENTY OF WATER OR NON-ALCOHOLIC BEVERAGES...AND WEARING LIGHT-
COLORED CLOTHING. IF POSSIBLE...SPEND TIME IN AIR CONDITIONED
FACILITIES.

PETS CAN ALSO SUCCUMB TO THE EFFECTS OF EXCESSIVE HEAT. ENSURE PETS
HAVE ADEQUATE DRINKING WATER AND A SHADY PLACE TO REST.

DO NOT LEAVE CHILDREN AND PETS IN CLOSED AUTOMOBILES. TEMPERATURES
INSIDE A CAR WITH THE WINDOWS UP CAN REACH OVER 150 DEGREES
QUICKLY...RESULTING IN HEAT STROKE AND DEATH.

FOR MORE WEATHER INFORMATION PLEASE VISIT OUR WEB-SITE AT
WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:23 PM CDTSevere Thunderstorm WarningLIXHarrison37 min
Sep 1, 5:55 PM CDTTornado WarningLIXHarrison35 min
Sep 1, 6:17 PM CDTSevere Thunderstorm WarningLIXHancock58 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.